Wisconsin, 2003

Flooding in Wisconsin, May 11 to 13, 2003

May 11 to 13, 2003 · NWS GRB · 2 events in 2 counties and zones

Over an inch of rain fell across central Wisconsin on the 11th, resulting in minor flooding on the Wisconsin river at Wausau and Merrill.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Over an inch of rain fell across central Wisconsin on the 11th, resulting in minor flooding on the Wisconsin river at Wausau and Merrill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 11, 2:00 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 11, 2:00 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT SUN MAY 11 2003

LARGE SCALE PATTERN EXPECTED TO UNDERGO CHANGES DURING THIS FCST CYCLE.
SRN STREAM TROF WAS SHIFTG E AND SUPPORTING MAJOR CYCLONE CURRENTLY
CROSSING THE RGN. TROF EXPECTED TO SLOW AS IT REACHES THE ERN U.S...WITH
SRN PART OF THE TROF LINGERING NR THE EAST COAST. MEANWHILE BACK OUT
WEST...FLOW PATTERN EXPECTED TO BECOME MORE CONSOLIDATED WITH NEXT SIG
UPR TROF REACHING THE WEST COAST BY NEXT WEEKEND. FLOW OUT OF THAT TROF
WL SPLIT OVER THE CENTRAL STATES. THE FCST AREA BE LEFT BTWN THE MAIN
BRANCHES OF THE FLOW OVER THE ERN U.S...SO GENERALLY QUIET WX EXPECTED
ONCE THE STORM NOW OVER WI EXITS THE RGN. ONLY CHC OF PCPN EXPECTED TO
COME MID-WK AS SHRTWV HEADING EWD TURNS SE INTO THE ERN TROF. AFTER A
VERY CHILLY DAY TDA...TEMPS SHOULD REBOUND CLOSE TO NORMAL FOR THE REST
OF THE FCST CYCLE.

INTENSE SFC LOW WAS CENTERED NR ESC THIS AFTN. SYSTEM WL CONT EWD.
TIGHTEST PRESSURE GRADIENT WL SHIFT E ACROSS THE AREA TNGT. WINDS WL
BECOME MUCH MORE UNIFORM ACRS THE AREA AS THE LOW DEPARTS. GENERALLY
EXPECT 20-30 MPH WINDS WITH GUSTS TO 40 MPH. THAT IS JUST BLO ADVISORY
CRITERIA. VERY WET GROUND WAS ALLOWING THESE WINDS TO UPROOT TREES OVER
N-C WI WHERE UP TO 3 INCHES OF RAIN HAD FALLEN. EXPECT PCPN TO GRADUALLY
DIMINISH DURING THE NGT. WENT WITH OCNL WORDING AND CATEGORICAL POPS.

CALLS TO SPOTTERS INDICATED NO SERIOUS FLOODING. THE WORST CONDITIONS
REPORTED WERE SOME STANDING WATER IN LOW-LYING AREAS OF SOME BACKYARDS.
HOWEVER...WITH PCPN STILL FALLING AND AREA RIVERS RISING...WL KEEP FLOOD
WATCH GOING ACRS THE W. AREAS FM AIG NNE TO IMT SPENT MUCH OF THE DAY
WITH JUST SCT SHOWERS IN THE DRY SLOT...SO WL DROP WATCH THERE. MAIN
CONCERN BECMG RIVER FLOODING.

SYSTEM WL LOSE ITS GRIP ON THE AREA MON. CARRIED CHC POPS ACRS THE E
EARLY IN THE DAY. WINDS WL PROBABLY BE QUITE STG AGAIN...THOUGH SFC
PRESSURE GRADIENT AND 850 MB WINDS DECR DURING THE DAY. NW WINDS SHOULD
HELP HOLD OFF LAKE BREEZE UNTIL POSSIBLY LATE IN THE DAY...AND ALLOW
LAKESHORE AREA IN E-C WI TO WARM TO NR LEVELS EXPERIENCED INLAND.

QUIET WX EXPECTED MON NGT-TUE. NEXT CHC OF PCPN WL COME WED/WED NGT AS
SHRTWV HEADING EWD FM THE ROCKIES TURNS SE INTO NEW ERN U.S. SRN STREAM
TROF. GIVEN LCN OF THE FCST AREA BTWN THE MAIN BRANCHES OF THE FLOW...
BEST GUESS WAS THAT PCPN WL PASS S OF THE FCST AREA. HOWEVER...PREV FCST
HAD CHC POPS AND CONFIENCE NOT HIGH ENOUGH TO TOTALLY REMOVE FM THE FCST
YET. KEPT CHC POPS GOING ACRS ALL BUT THE FAR N.

QUIET WX WL RETURN FOR THE REST OF THE WEEK AND INTO THE UPCOMING
WEEKEND. SFC HIGH RIDGING BACK SW INTO THE AREA FM CAN WL KEEP E-C WI A
BIT COOLER DUE TO GRADIENT ELY FLOW. OVERALL...HOWEVER...EXPECT TEMPS TO
REACH NR NORMAL LEVELS. GFS INDICATED THAT THERE WOULD BE A CHC OF RAIN
LATE IN THE WEEKEND. HOWEVER...GIVEN THE FACT THAT SYSTEM RESPONSIBLE
FOR THE CHC WL BE TRYING TO WORK EWD INTO SPLIT FLOW...THERE IS A GOOD
CHC IT WL SLOW DOWN. KEPT SUN DRY FOR NOW.

COORD W MQT MKE AND DLH.

.GRB...FLOOD WATCH TONIGHT
       WIZ005-010-018-030-035-036-

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 11, 5:00 AM CST, 10 hours 58 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTHEAST WISCONSIN
TODAY.  RAIN WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE FORECAST AREA. WHILE SEVERE STORMS ARE NOT EXPECTED...THEIR IS THE
POTENTIAL FOR HEAVY RAINFALL DUE TO THE SLOW MOVEMENT OF THE STORM
SYSTEM.  SEVERAL INCHES OF RAINFALL WILL BE POSSIBLE TODAY OVER PARTS OF
CENTRAL AND NORTHCENTRAL WISCONSIN.

IN ADDITION...AS THE LOW DEPARTS LATER TODAY AND INTO TONIGHT...WEST
TO NORTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH AND LINGER INTO MONDAY.
A FEW GUSTS TO 40 MPH WILL BE POSSIBLE.  FOR MARINE INTERESTS...HIGH
WAVES WILL DEVELOP TODAY BEFORE SUBSIDING LATE MONDAY. A GALE WARNING
HAS BEEN ISSUED FOR LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL CONTINUE TO PRODUCE HIGH WAVES ON LAKE MICHIGAN ON
MONDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
FOR THE REMAINDER OF THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WILL BE APPRECIATED AND ANY RIVER OR URBAN FLOODING
SHOULD BE REPORTED.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lincoln

When
May 11, 3:58 PM CST to May 13, 3:39 AM CST
Where
Lincoln forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Flood, Marathon

When
May 12, 6:40 AM CST to 8:40 PM CST
Where
Marathon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356689, 5356690.